Alert archive / Mississippi / Tornado Warnings in 2017

Tornado Warning 108, NWS New Orleans, LA

August 30, 2017Pearl River County, Mississippi

NWS New Orleans, LA issued this tornado warning at Aug 30, 2017, 10:07 AM CDT for Pearl River County, Mississippi. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2017, 10:07 AM CDT (15:07 UTC)
Expired
Aug 30, 2017, 10:30 AM CDT
In force
23 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Pearl River County, MS

What was reported inside it

TimeReportWhereRemark
Aug 30, 10:07 AM CDTTORNADO 113 Se Poplarville, MSMOSTLY EF-0 DAMAGE,BUT A LARGE FARMSTEAD HAD TWO BARNS HEAVILY DAMAGED WITH EF-1 TYPE DAMAGE WITH WINDS ESTIMATED AT 100 MPH. LARGE HARDWOOD WERE SPLIT. LARGE ENCASED WALNUTS THROWN AS PROJECTILES THROUGH AIRBORNE SHINGLES. A SMALL LIMB WAS WIND DRIVEN AND WED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 3.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1853 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
2.2
Supercell composite
13.7

Open this sounding in Storm Lab

The text

As transmitted.

552 
WFUS54 KLIX 301507
TORLIX
MSC109-301530-
/O.NEW.KLIX.TO.W.0108.170830T1507Z-170830T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
1007 AM CDT WED AUG 30 2017

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  East central Pearl River County in southern Mississippi...

* Until 1030 AM CDT
    
* At 1007 AM CDT, a severe thunderstorm capable of producing a
  tornado was located 13 miles west of McHenry, or 14 miles southeast
  of Poplarville, moving northeast at 30 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Pearl River County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
New Orleans.

&&

LAT...LON 3065 8934 3065 8940 3068 8946 3085 8934
TIME...MOT...LOC 1507Z 210DEG 24KT 3070 8936 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MJH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Aug 30, 8:07 AM CDT, 2 hours earlier.

Area forecast discussion, Aug 30, 8:07 AM CDT, 2 hours before
Area Forecast Discussion
National Weather Service New Orleans LA
807 AM CDT Wed Aug 30 2017

...SOUNDING DISCUSSION...
Drier is has moved in above 500 mb, though the low level profile
is still saturated. PW remains very high at 2.4 inches. Showers
will be more scattered and broken today, but downpours will still
be locally heavy in this environment. There will be periods of sun
through the day, but surface heating will help to fill in gaps
with clouds and showers. Winds are 25 to 30 kts just above the
sfc from the SSE and become more SSW with height. Gusty winds will
mix down to the surface with heating. Potential for spin ups is
lower today though the wind profile results in SRH near 300 m2/s2
so the tornado threat is still non zero.

Krautmann

&&

.PREV DISCUSSION... /issued 538 AM CDT Wed Aug 30 2017/

SHORT TERM...

Conditions will continue to gradually improve through tomorrow now
that Tropical Storm Harvey has made landfall in Southwest
Louisiana. A dry slot in the mid-levels of the atmosphere that is
well depicted by satellite imagery has allowed for more broken and
rain bands on the eastern periphery of the system tonight, and
this trend should continue through the day today. Given the lower
threat of rainfall, have reduced POP values areas in the southern
half of the CWA to only chance range of 30 to 50 percent for
today. However, still expect to see higher POP of 70 to 80 percent
over the northern and eastern portions of the CWA as the tropical
low moves further inland. These bands of rainfall could produce
some locally heavy rainfall, and this has prompted a continuation
of the flash flood watch through tomorrow evening. A rather tight
pressure gradient should also develop over the area today, and
expect to see onshore winds of 20 to 30 mph over the southern part
of the CWA. These winds should persist into tonight, and then
gradually weaken through the day tomorrow as the pressure gradient
over the day decreases. Rain chances will also continue to
gradually decrease into the day tomorrow as the tropical system
pushes further away from the area, and drier and more stable air
in the wake of the system builds in. In general, rain chances
should range from 30 to 50 percent tomorrow for some scattered
rain bands on the periphery of the low.

By Friday, a general trough in the wake of the tropical system
will remain in place across the forecast area, but a very dry
airmass wrapping around the low will keep precipitable water
values on the low side at 1.7 to 1.8 inches. This lack of moisture
in the mid-levels should result in much lower convective potential
through the day, and have only a 20 to 30 percent chance of rain
in the forecast. Significantly less cloud cover is also expected
due to the drying of the atmosphere, and expect to see increased
temperatures back near normal readings in the upper 80s and lower
90s by Friday afternoon.

LONG TERM...

The weekend will be a very typical one for the Gulf Coast in early
September. A weak ridge of high pressure will build in from the
west by Saturday and remain in place through Sunday night. This
weak ridging and the subsidence associated with it will keep the
mid and upper levels of the atmosphere fairly dry. As a result,
precipitable water values will remain near average in the 1.75
inch range through the weekend. Expect to see a very typical
diurnal convective cycle for both Saturday and Sunday with near
normal POP values of 30 to 40 percent in the forecast each
afternoon. Temperatures will be near average at around 90 degrees
each afternoon.

Heading into early next week, both the GFS and the ECMWF indicate
that an inverted trough and possible weak low pressure system in
the Gulf of Mexico will move northward toward the forecast area.
The main impact from this trough axis will be a combination of
increased forcing aloft and deeper tropical moisture feeding back
into the area. A lack of any discernible synoptic scale low level
features to focus on implies that any convection forming next
Monday or Tuesday will tend to develop along pre-existing
mesoscale boundaries like seabreeze fronts. The convection will
tend to diurnally driven over land, and have highest POP values 40
to 50 percent in the afternoon hours each day. Expect to see
convective activity turn more isolated over inland areas in the
evening and overnight hours. However, along the immediate coast,
POP values could remain elevated at 30 to 40 percent through the
night as showers and storms offshore move in and dissipate.
Temperatures should remain near climatological averages early
next week.

AVIATION...

In general, widespread MVFR to occasional IFR category conditions
are expected through most of the TAF forecast period due to
ceilings and visibilities restricted at times by convection.

MARINE...

Rough boating conditions will persist over the coastal waters
today through tomorrow as a strong pressure gradient associated
with Tropical Storm Harvey continues to impact the region. Expect
winds of 25 to 35 knots over the western waters and 20 to 30 knots
over the eastern waters today and tonight. As the low moves
further inland tomorrow, winds should gradually improve through
the day. These strong winds will keep seas elevated at 9 to 12
feet over the western waters and 5 to 8 feet over the eastern
waters through tomorrow morning. Some improvement in sea state
conditions is expected by tomorrow afternoon and evening. Heading
into Friday and upcoming weekend, conditions will improve
dramatically as a broad ridge of high pressure settles over the
region. Expect to see a general southwest wind around 10 knots for
Friday and Saturday, and then a transition to a southeast flow
for Sunday and Monday. Seas should also drop down to 1 to 3 feet
during this period.

DECISION SUPPORT...

DSS code: Orange.
Deployed: None.
Activation: None.
Activities: DSS Support for Tropical Storm Harvey Impacts

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
         events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  81  73  83  70 /  80  60  50  30
BTR  82  74  85  72 /  80  60  50  20
ASD  84  77  87  74 /  80  50  30  30
MSY  84  78  88  76 /  60  40  30  20
GPT  83  77  87  74 /  90  50  40  30
PQL  83  77  87  74 /  90  70  60  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Tropical Storm Warning for LAZ056-059-065>068.

     Flash Flood Watch through Thursday evening for LAZ034>037-039-
     040-046>050-056>072.

     Coastal Flood Advisory until 7 PM CDT Thursday for LAZ040-050-
     058-060>062-064-069-070-072.

     Wind Advisory until 7 PM CDT this evening for LAZ034-035-046>050-
     057-058-060>064-069-070.

GM...Tropical Storm Warning for GMZ550-552-570-572.

     Small Craft Advisory until 7 PM CDT Thursday for GMZ532-534-536-
     538-555-557-575-577.

     Small Craft Advisory until 1 AM CDT Thursday for GMZ530.

MS...Flash Flood Watch through Thursday evening for MSZ068>071-077-
     080>082.

     Coastal Flood Advisory until 7 PM CDT Thursday for MSZ080>082.

GM...Tropical Storm Warning for GMZ552-570-572.

     Small Craft Advisory until 7 PM CDT Thursday for GMZ534-536-538-
     555-557-575-577.

&&
Hazardous weather outlook, Aug 30, 5:09 AM CDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
509 AM CDT Wed Aug 30 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-302215-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
509 AM CDT Wed Aug 30 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

A Tropical Storm Warning is in effect for Assumption, Terrebonne,
Lafourche, and Lower Jefferson Parish and adjacent coastal waters today.
Tropical storm force winds of 35 to 45 mph may occur at times in
the warned area. Coastal flooding from storm surge of 1 to 3 feet
above normal could also occur in this area.

A Flash Flood Watch is in effect for all of Southeast Louisiana
and South Mississippi parishes and counties. Heavy rain bands
associated with Tropical Storm Harvey could produce locally heavy
rainfall resulting in street flooding of low lying and poor
drainage areas today and tonight.

A Coastal Flood Advisory is in effect for coastal parishes and
counties in Louisiana and Mississippi outside of the Tropical
Storm Warning. Strong onshore winds of 25 to 30 mph could increase
tides 1 to 2 feet above normal resulting in minor flooding of low
lying roads outside of levee protected areas.

A Small Craft Advisory is in effect for all of the coastal waters
not in the Tropical Storm Warning. Strong onshore winds of 20 to
30 knots and seas of 5 to 8 feet east of the river and 9 to 12
feet west of the river will persist through tonight.

A Wind Advisory is in effect for the Metro Baton Rouge, Metro New
Orleans, and the River Parishes today. Southerly winds of 20 to 25
mph with gusts to 35 mph at times can be expected in the advisory
area.

A Marginal to Slight Risk of severe thunderstorms exists across
the area today and tonight. The primary risk from any severe
thunderstorms that form will be tornadoes and strong gusty winds.
The highest threat of tornadoes will be along and south of the
Interstate 10 corridor.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The Flash Flood watch will remain in effect through Thursday
evening as outer rain bands associated with Tropical Storm Harvey
continue to bring a threat of heavy rainfall to the area.
Additional rainfall of between 1 to 3 inches will be possible
from today through Thursday evening. This heavy rainfall could
produce street flooding of low lying and poor drainage areas
through Thursday evening.

A Coastal Flood Advisory will remain in effect through Thursday
evening for coastal parishes and counties in Louisiana and
Mississippi as strong onshore winds of 20 to 30 mph persist. Tide
levels 1 to 2 feet above normal could result in minor flooding of
low lying roads outside of the levee protected areas.

A Small Craft Advisory will remain in effect through Thursday
evening as strong southerly winds of 20 to 30 knots and seas of 5
to 8 feet east of the river and 9 to 12 feet west of the river
persist. Conditions should gradually improve through the day on
Thursday as Tropical Storm Harvey moves inland and weakens.

A Marginal Risk of severe thunderstorms is expected Thursday over
northern portions of the forecast area as Tropical Storm Harvey
moves into northern Louisiana and Mississippi. A few outer rain
bands associated with the system could have isolated severe
thunderstorms that produce tornadoes and strong gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today but may be needed for
flood monitoring today and tomorrow.

32

In the hours before

Local storm report, Aug 30, 7:49 AM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
749 AM CDT WED AUG 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLASH FLOOD      PASCAGOULA              30.37N 88.55W
08/30/2017                   JACKSON            MS   BROADCAST MEDIA

            LOCAL BROADCAST MEDIA RELAYED REPORT FROM PASCAGOULA
            POLICE DEPARTMENT OF 12 PEOPLE RESCUED FROM FLOOD WATERS.
            EIGHT RESIDENTS OF TUPELO AVENUE AND FOUR RESIDENTS OF
            RAILROAD STREET. EVENT TIME ESTIMATED.

&&

BWAGNER
Special weather statement, Aug 30, 8:45 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service New Orleans LA
845 AM CDT WED AUG 30 2017

LAZ040-MSZ077-080-301415-
St. Tammany-Hancock-Pearl River-
845 AM CDT WED AUG 30 2017

...A SHOWER WILL AFFECT SOUTHEASTERN ST. TAMMANY PARISH...
NORTHWESTERN HANCOCK AND SOUTHERN PEARL RIVER COUNTIES...

At 845 AM CDT, a shower was located over Pearl River, or near
Slidell, moving north at 50 mph.

Locations impacted include...
Slidell, Picayune, Pearl River, Mcneil, Stennis Space Center and
Slidell Airport.

Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in New Orleans.

LAT...LON 3025 8967 3031 8987 3075 8976 3066 8944
TIME...MOT...LOC 1345Z 198DEG 44KT 3037 8975

MJH
Special weather statement, Aug 30, 9:34 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service New Orleans LA
934 AM CDT WED AUG 30 2017

MSZ077-080-301515-
Hancock-Pearl River-
934 AM CDT WED AUG 30 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN HANCOCK
AND EASTERN PEARL RIVER COUNTIES...

At 933 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles northwest of Poplarville to 8
miles north of Kiln. Movement was north at 35 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Poplarville and Kiln.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in New Orleans.

LAT...LON 3100 8950 3100 8948 3098 8947 3098 8943
      3101 8942 3101 8935 3100 8934 3057 8934
      3039 8948 3092 8970 3100 8968 3100 8955
      3102 8955 3101 8950
TIME...MOT...LOC 1433Z 193DEG 32KT 3094 8965 3054 8948

MJH

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 8:18 PM CDTSpecial Weather StatementLIXHancock57 min
Aug 30, 12:45 AM CDTSpecial Weather StatementLIXJackson45 min
Aug 30, 2:00 AM CDTFlash Flood WarningLIXJackson2 hr
Aug 30, 2:18 AM CDTSevere Thunderstorm WarningLIXJackson27 min
Aug 30, 8:45 AM CDTSpecial Weather StatementLIXHancock30 min
Aug 30, 9:34 AM CDTSpecial Weather StatementLIXPearl River41 min
Aug 30, 11:25 AM CDTSpecial Weather StatementLIXJackson65 min
Aug 30, 11:47 AM CDTTornado Warning Tornado observedLIXJackson28 min
Aug 30, 12:14 PM CDTTornado WarningLIXJackson31 min
Aug 30, 12:39 PM CDTSpecial Weather StatementLIXHarrison51 min
Aug 30, 1:27 PM CDTSevere Thunderstorm WarningLIXHarrison33 min
Aug 30, 1:53 PM CDTSpecial Weather StatementLIXPike52 min
Aug 30, 2:23 PM CDTSpecial Weather StatementLIXHarrison37 min

Nearby

Tornado Warnings in Mississippi, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.